Anti-HER-2 therapy following severe trastuzumab-induced cardiac toxicity

Ibrahim Sadek, Mark Keaton, Nita Jane Maihle, Shou-Ching Tang

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

The human epidermal growth factor receptor 2 (HER2) is overexpressed in 25%–30% of breast cancer patients. Anti-HER2 therapies have changed the aggressive course of HER2+ breast cancer. In spite of the therapeutic benefits, their cardiotoxicities are major concerns, especially when used concurrently with anthracyclines. Here we present an elderly patient with relapsed HER2+ breast cancer. Her presentation for relapsed disease was unusual for the physical finding as well as the history of trastuzumab-induced severe cardiotoxicity while requiring additional anti-HER2 therapy. She received neoadjuvant anti-HER2 treatment for stage III breast caner. Due to severe reduction of cardiac ejection fraction (EF), she only received five doses of adjuvant transtuzumab. Unfortunately her disease relapsed one year later with chest wall lesions and a persistent low EF. We treated the patient with lapatinib combined with capecitabine which resulted rapid resolution of her chest wall lesion. More importantly, the patient had one year of disease control without deterioration in her ejection fraction. We discussed the management of recurrent HER2+ breast cancer with chest wall disease and the choice of anti-HER2 therapy in patients with a history of transtuzumab-induced cardiac dysfunction.

Original languageEnglish (US)
Pages (from-to)159-162
Number of pages4
JournalGenes and Diseases
Volume4
Issue number3
DOIs
StatePublished - Sep 1 2017

Fingerprint

Toxicity
Thoracic Wall
Breast Neoplasms
Therapeutics
Disease control
human ERBB2 protein
Cardiotoxicity
Trastuzumab
Anthracyclines
Deterioration
Breast
History

Keywords

  • Diagnosis and management
  • HER2 positive breast cancer
  • Lapatinib
  • Trastuzumab-induced cardiac toxicity
  • Unusual presentation

ASJC Scopus subject areas

  • Biochemistry
  • Molecular Biology
  • Genetics(clinical)
  • Cell Biology

Cite this

Anti-HER-2 therapy following severe trastuzumab-induced cardiac toxicity. / Sadek, Ibrahim; Keaton, Mark; Maihle, Nita Jane; Tang, Shou-Ching.

In: Genes and Diseases, Vol. 4, No. 3, 01.09.2017, p. 159-162.

Research output: Contribution to journalArticle

Sadek, Ibrahim ; Keaton, Mark ; Maihle, Nita Jane ; Tang, Shou-Ching. / Anti-HER-2 therapy following severe trastuzumab-induced cardiac toxicity. In: Genes and Diseases. 2017 ; Vol. 4, No. 3. pp. 159-162.
@article{7805cfdb734f49cfbe3e0763535b01c6,
title = "Anti-HER-2 therapy following severe trastuzumab-induced cardiac toxicity",
abstract = "The human epidermal growth factor receptor 2 (HER2) is overexpressed in 25{\%}–30{\%} of breast cancer patients. Anti-HER2 therapies have changed the aggressive course of HER2+ breast cancer. In spite of the therapeutic benefits, their cardiotoxicities are major concerns, especially when used concurrently with anthracyclines. Here we present an elderly patient with relapsed HER2+ breast cancer. Her presentation for relapsed disease was unusual for the physical finding as well as the history of trastuzumab-induced severe cardiotoxicity while requiring additional anti-HER2 therapy. She received neoadjuvant anti-HER2 treatment for stage III breast caner. Due to severe reduction of cardiac ejection fraction (EF), she only received five doses of adjuvant transtuzumab. Unfortunately her disease relapsed one year later with chest wall lesions and a persistent low EF. We treated the patient with lapatinib combined with capecitabine which resulted rapid resolution of her chest wall lesion. More importantly, the patient had one year of disease control without deterioration in her ejection fraction. We discussed the management of recurrent HER2+ breast cancer with chest wall disease and the choice of anti-HER2 therapy in patients with a history of transtuzumab-induced cardiac dysfunction.",
keywords = "Diagnosis and management, HER2 positive breast cancer, Lapatinib, Trastuzumab-induced cardiac toxicity, Unusual presentation",
author = "Ibrahim Sadek and Mark Keaton and Maihle, {Nita Jane} and Shou-Ching Tang",
year = "2017",
month = "9",
day = "1",
doi = "10.1016/j.gendis.2017.07.007",
language = "English (US)",
volume = "4",
pages = "159--162",
journal = "Genes and Diseases",
issn = "2352-3042",
publisher = "Elsevier BV",
number = "3",

}

TY - JOUR

T1 - Anti-HER-2 therapy following severe trastuzumab-induced cardiac toxicity

AU - Sadek, Ibrahim

AU - Keaton, Mark

AU - Maihle, Nita Jane

AU - Tang, Shou-Ching

PY - 2017/9/1

Y1 - 2017/9/1

N2 - The human epidermal growth factor receptor 2 (HER2) is overexpressed in 25%–30% of breast cancer patients. Anti-HER2 therapies have changed the aggressive course of HER2+ breast cancer. In spite of the therapeutic benefits, their cardiotoxicities are major concerns, especially when used concurrently with anthracyclines. Here we present an elderly patient with relapsed HER2+ breast cancer. Her presentation for relapsed disease was unusual for the physical finding as well as the history of trastuzumab-induced severe cardiotoxicity while requiring additional anti-HER2 therapy. She received neoadjuvant anti-HER2 treatment for stage III breast caner. Due to severe reduction of cardiac ejection fraction (EF), she only received five doses of adjuvant transtuzumab. Unfortunately her disease relapsed one year later with chest wall lesions and a persistent low EF. We treated the patient with lapatinib combined with capecitabine which resulted rapid resolution of her chest wall lesion. More importantly, the patient had one year of disease control without deterioration in her ejection fraction. We discussed the management of recurrent HER2+ breast cancer with chest wall disease and the choice of anti-HER2 therapy in patients with a history of transtuzumab-induced cardiac dysfunction.

AB - The human epidermal growth factor receptor 2 (HER2) is overexpressed in 25%–30% of breast cancer patients. Anti-HER2 therapies have changed the aggressive course of HER2+ breast cancer. In spite of the therapeutic benefits, their cardiotoxicities are major concerns, especially when used concurrently with anthracyclines. Here we present an elderly patient with relapsed HER2+ breast cancer. Her presentation for relapsed disease was unusual for the physical finding as well as the history of trastuzumab-induced severe cardiotoxicity while requiring additional anti-HER2 therapy. She received neoadjuvant anti-HER2 treatment for stage III breast caner. Due to severe reduction of cardiac ejection fraction (EF), she only received five doses of adjuvant transtuzumab. Unfortunately her disease relapsed one year later with chest wall lesions and a persistent low EF. We treated the patient with lapatinib combined with capecitabine which resulted rapid resolution of her chest wall lesion. More importantly, the patient had one year of disease control without deterioration in her ejection fraction. We discussed the management of recurrent HER2+ breast cancer with chest wall disease and the choice of anti-HER2 therapy in patients with a history of transtuzumab-induced cardiac dysfunction.

KW - Diagnosis and management

KW - HER2 positive breast cancer

KW - Lapatinib

KW - Trastuzumab-induced cardiac toxicity

KW - Unusual presentation

UR - http://www.scopus.com/inward/record.url?scp=85028347569&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85028347569&partnerID=8YFLogxK

U2 - 10.1016/j.gendis.2017.07.007

DO - 10.1016/j.gendis.2017.07.007

M3 - Article

VL - 4

SP - 159

EP - 162

JO - Genes and Diseases

JF - Genes and Diseases

SN - 2352-3042

IS - 3

ER -